Alert archive / South Dakota / Flash Flood Warnings in 2020
Flash Flood Warning 8, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 6, 2020, 3:19 PM CDT for Hutchinson County, South Dakota. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 6, 2020, 3:19 PM CDT (20:19 UTC)
- Expired
- Jul 6, 2020, 6:15 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Hutchinson County, SD
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 6, 4:30 PM CDT | FLASH FLOOD | 8 E Parkston, SD | MULTIPLE INCHES OF WATER FLOWING OVER HWY 44, WITH ROAD TEMPORARILY BLOCKED BY LAW ENFORCEMENT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 71 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1390 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
748
WGUS53 KFSD 062019
FFWFSD
SDC067-062315-
/O.NEW.KFSD.FF.W.0008.200706T2019Z-200706T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
319 PM CDT Mon Jul 6 2020
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Hutchinson County in southeastern South Dakota...
* Until 615 PM CDT.
* At 318 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Parkston, Freeman, Menno, Dimock, Milltown, Clayton and Olivet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
&&
LAT...LON 4326 9808 4350 9802 4350 9740 4323 9740
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...2-3 INCHES IN 1 HOUR
$$
Weisser2 follow-up statements
016
WGUS73 KFSD 062155
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
455 PM CDT Mon Jul 6 2020
SDC067-062315-
/O.CON.KFSD.FF.W.0008.000000T0000Z-200706T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hutchinson SD-
455 PM CDT Mon Jul 6 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM CDT FOR
HUTCHINSON COUNTY...
At 430 PM CDT, law enforcement reported water flowing over Hwy 44
near Dry Creek, between the intersections of 418th and 420th Ave.
Up to four to five inches of rain has already fallen in the area,
with little additional rain expected over the next couple hours.
Flash flooding is currently occurring.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Law enforcement.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4326 9808 4350 9802 4350 9740 4323 9740
FLASH FLOOD...OBSERVED
$$
VandenBoogart276 WGUS73 KFSD 062313 FFSFSD Flash Flood Statement National Weather Service Sioux Falls SD 613 PM CDT Mon Jul 6 2020 SDC067-062321- /O.EXP.KFSD.FF.W.0008.000000T0000Z-200706T2315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Hutchinson SD- 613 PM CDT Mon Jul 6 2020 ...THE FLASH FLOOD WARNING FOR HUTCHINSON COUNTY WILL EXPIRE AT 615 PM CDT... Flood waters have receded, with local law enforcement reporting no additional known water flowing over roads. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4326 9808 4350 9802 4350 9740 4323 9740 $$ VandenBoogart
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 2:31 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 6, 2:31 PM CDT, 48 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 231 PM CDT Mon Jul 6 2020 .SHORT TERM...(This Evening through Tuesday) Issued at 231 PM CDT Mon Jul 6 2020 An axis of instability is in place over eastern SD into southwest MN and will likely spark scattered thunderstorms into early evening. The environment is not great in this area, but CAPE values around 2000 J/kg and deeper shear values about 20 knots do support some short lived strong updrafts. Shear values will increase into the evening as a wave and associated jet max approach from the west. This could help provide a little extra shear late afternoon and early evening for some of these updrafts to become a little stronger. The main concerns will be hail to golf ball size and wind gusts to 60 mph. DCAPE only running about 900 to 1000 J/kg so not a great wind environment. A potentially better threat for severe weather is more likely after about 3z as the wave from far western ND/SD moves into the area and brings a stronger increase in shear. Model soundings and a few CAM runs do indicate the potential for a linear system and with close to 45 knots of deep shear and about 30 knots of sfc to 3 km shear strong winds will be a threat. Any part of the line that races east will need to be watched for meso vortex couplets which could produce some enhanced winds. Showers and thunderstorms will remain possible into Tuesday morning but the threat for severe is quite a bit lower, especially if a more organized line develops overnight. Shortwave ridging is also expected to develop which will aid in suppressing thunderstorm potential. Otherwise it should be warm and humid with highs in the 80s and a few 90s south of I-90. .LONG TERM...(Tuesday Night through Monday) Issued at 231 PM CDT Mon Jul 6 2020 Tuesday night into Wednesday morning deepening low pressure over southern Canada will swing a trough northeastward across the Western High Plains. This should keep most of the activity to the northwest of the area. Warm southerly flow will see humid and very warm conditions with overnight lows only falling into the mid 70s in many locations. By Wednesday afternoon and evening what appears to be strong heating as well as an incoming boundary and fairly nice shortwave to the north should allow our next round of severe and heavy rain potential. Highs Wednesday about 85 to 95. The pattern turns to northwest flow as this wave passes on Wednesday night but right now it still looks to remain somewhat active. Chance for widespread severe weather likely a little lower but definitely not looking at any extended periods of dry weather. The good news is most locations will see highs in the 80s to lower 90s and seasonally humid. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1243 PM CDT Mon Jul 6 2020 Challenging forecast as it relates to thunderstorm chances through the period. Will be watching for possible development along the Hwy 14 corridor later this afternoon and some of this activity could build southwestward, impacting KFSD in the 06.22Z to 07.02Z period. Otherwise, better chances will occur later this evening and overnight as a wave aloft moves across the region. Will handle this threat with VCTS for now and allow later forecasts to fine- tune timing and airfield impacts. MVFR conditions (lower ceiling/ visibility) possible with any stronger storms that develop. Frequent updates/amendments are possible later this afternoon and evening as convective picture becomes clearer. Winds away from thunderstorms will be light and variable. If there is a directional preference, it will be from the south-southeast through the period...generally 10 kts or less. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...08 LONG TERM...08 AVIATION...Rogers
Hazardous weather outlook, Jul 6, 5:24 AM CDT, 9 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 524 AM CDT Mon Jul 6 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-071030- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton- Union- 524 AM CDT Mon Jul 6 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Thunderstorms are possible this morning. A few of the stronger storms may produce gusty winds to 50 mph. Additional thunderstorms are expected after 2 PM this afternoon. Some of these storms may produce hail to the size of half dollars, and wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Heat index values are expected to climb into the 90s each afternoon this week. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed after 2 pm today.
In the hours before
Local storm report, Jul 6, 2:03 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
203 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 1 NNW ALEXANDRIA 43.66N 97.79W
07/06/2020 E1.50 INCH HANSON SD LAW ENFORCEMENT
PING PONG BALL SIZED HAIL AT THE I-90 EXIT
FOR ALEXANDRIA.
&&
TRMLocal storm report, Jul 6, 2:09 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
209 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 4 SSW TABOR 42.90N 97.69W
07/06/2020 E1.50 INCH BON HOMME SD TRAINED SPOTTER
HEAVY RAIN AND SOME WIND, BUT NO DAMAGE.
&&
TRMLocal storm report, Jul 6, 2:12 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
212 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM HAIL 4 SSW TABOR 42.90N 97.69W
07/06/2020 E1.00 INCH BON HOMME SD TRAINED SPOTTER
HEAVY RAIN AND SOME WIND, BUT NO DAMAGE.
&&
TRMLocal storm report, Jul 6, 2:39 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
239 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 PM HAIL 7 SW CLAYTON 43.38N 97.76W
07/06/2020 E1.00 INCH HUTCHINSON SD PUBLIC
REPORTED AT 42199 HWY 44 PARKSTON SD.
&&Local storm report, Jul 6, 2:54 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
254 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL 6 SW CLAYTON 43.37N 97.73W
07/06/2020 E0.70 INCH HUTCHINSON SD PUBLIC
REPORTED AT 27718 423RD AVENUE PARKSTON SD.
&&Local storm report, Jul 6, 3:07 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
307 PM CDT MON JUL 6 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0248 PM HAIL 4 S CLAYTON 43.38N 97.66W
07/06/2020 E1.00 INCH HUTCHINSON SD PUBLIC
REPORTED AT 27609 427TH AVENUE FREEMAN SD.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:07 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 53 min |
| Jul 5, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Jerauld | 55 min |
| Jul 6, 4:37 AM CDT | Severe Thunderstorm Warning | FSD | Lake, McCook, Minnehaha, Moody | 38 min |
| Jul 6, 8:10 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 22 min |
| Jul 6, 1:34 PM CDT | Severe Thunderstorm Warning | FSD | Hanson | 26 min |
| Jul 6, 1:58 PM CDT | Severe Thunderstorm Warning | FSD | Hanson, McCook | 47 min |
| Jul 6, 2:01 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Yankton | 22 min |
| Jul 6, 2:21 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 24 min |
| Jul 6, 2:41 PM CDT | Severe Thunderstorm Warning | FSD | Hutchinson | 38 min |
| Jul 6, 3:39 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 51 min |
| Jul 6, 4:38 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 37 min |
| Jul 6, 4:50 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 40 min |
| Jul 6, 5:28 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 20 min |
| Jul 6, 6:31 PM CDT | Severe Thunderstorm Warning | FSD | Union | 44 min |
Nearby
Flash Flood Warnings in South Dakota, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.